Hail, Waupaca
- When
- June 19, 5:03 AM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.610, -88.750
Penny size hail fell in Clintonville.
Thunderstorms developed ahead of an approaching cold front during the morning hours, producing hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of an approaching cold front during the morning hours, producing hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 19, 2:03 AM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Green Bay WI 303 AM CDT Sat Jun 19 2021 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 301 AM CDT Sat Jun 19 2021 The main concern in the short-term portion of the forecast will be increasing chances for showers and thunderstorms for Sunday. Today and tonight: Any lingering showers/isolated thunderstorm and cloud cover associated with the passing shortwave, will quickly exit off to the east of the area this morning. High pressure is expected to quickly build in from the northwest and become centered overhead this afternoon into tonight. This will allow for calm winds and mostly clear skies across northeast Wisconsin. Most locations will see high temperatures in the mid to upper 70s to around 80. Overnight lows are forecast to range from the mid and upper 40s north to the mid and upper 50s south. Sunday: The aforementioned high pressure center is expected to shift east of the area late Sunday morning into the afternoon. As this happens, southerly winds are expected to increase as a low pressure system approaches from the northern Plains. The low is expected to steadily deepen as an extensive upper-level trough axis digs into the Upper Midwest. There are some differences in the model solutions as to how strong the surface low is and exactly where the low will trek. The NAM has the low a bit stronger and takes the trek across the southern WI/northern IL border. The GFS/Canadian/EC have the surface low a bit weaker and less defined directly across northern Wisconsin. Either way, deep layer moisture is expected to increase across the entire state as warm air advection and moisture advection increases. Isentropic upglide on the WAA will help to increase precipitation coverage by late Sunday morning and especially into Sunday afternoon from the southwest. The overall evolution is a little murky as the meso models have two rounds of convection. The first round is progged to develop over IA in the morning before lifting northeast through souther WI. That area of convection could impact east-central WI by early afternoon. Then it looks like there would be a break ahead of the approaching cold front later in the afternoon into the evening. Shear values are expected to increase to around 30-40 kts, but instability looks to be fairly meager with mid-level lapse rates only on the order of 5.5 to 6 C/km through Sunday afternoon. It only looks like around 400 J/kg of instability is being painted out across the area, and that is close to the highest values from guidance. This may be a result of limited recovery time between the first round of convection and the second. Unless lapse rates steepen and instability values increase due to a larger break in rounds of precipitation, the risk of severe weather looks to be fairly low. PWAT values are expected to increase to around 1 to 2 inches, so any thunderstorms that do occur, would have the potential to produce heavy rainfall. Most locations across northeast WI can expect between 0.5 and 1.0 inches of much need rainfall from this system through late Sunday night. High temperatures are forecast to be in the 70s for much of the area. .LONG TERM...Sunday Night Through Friday Issued at 301 AM CDT Sat Jun 19 2021 The main story for the first half of next week to be a deep upper trough that will dig across the Great Lakes region and usher in much cooler air with temperatures bottoming out on Monday with readings 10 to 20 degrees below normal. This trough departs at mid-week as a weakening upper ridge moves across the central CONUS. This will allow for temperatures to rebound back above normal by next Thursday. There appears to be two good chances for precipitation with the first chance coming Sunday/Sunday night with the upper trough and the second chance coming late Thursday into Friday morning with a cold front/shortwave trough. Sunday night and Monday... Showers and thunderstorms to be ongoing Sunday evening as a surface low/cold front begin to pull east, while the trailing upper trough arrives later Sunday night. As the better lift and moisture gets shunted east during the night, expect precipitation to become more scattered in nature. Anticipate a healthy rainfall overall with totals from Sunday through Sunday night generally in the three-quarters of an inch to a little over one inch. Min temperatures to range from the middle to upper 40s far north- central WI, to the upper 50s east-central WI. Models show individual mid-level shortwaves moving through the upper trough on Monday and the question is whether any precipitation will get generated or simply bring a healthy dose of clouds. It appears that any shower activity would be sporadic and may be nothing more than sprinkles due to the dry air in place. The bottom line is that the vast majority of northeast WI will be dry on Monday with max temperatures in the upper 50s north, middle 60s to around 70 degrees east-central WI. Monday night and Tuesday... The exit of the shortwave and loss of daytime heating should allow for quiet conditions Monday night. High pressure located to our south over the mid-MS Valley will help bring mostly clear skies and light winds to northeast WI. These conditions, when coupled with a rather cool air mass overhead (8H temperatures of +2 to +5C) will bring a cool night to the area. Min temperatures to range from the middle to upper 30s north (patchy frost?), to the upper 40s along Lake MI. Models hint at another shortwave to drop southeast into the region on Tuesday and bring an increase in clouds along with a slight chance of showers. Once again, most locations will remain dry through the day. Max temperatures Tuesday to reach the lower to middle 60s north, middle 60s to around 70 degrees south. Tuesday night and Wednesday... Some of the showers could linger into Tuesday night, then the process repeats itself on Wednesday as the last of the shortwaves moves through the upper trough which will begin to shift east. A more south-southwest flow at low-levels of the atmosphere will begin to pull warmer air into WI on Wednesday which will bring max temperatures up into the lower to middle 70s north-central WI, mainly upper 70s over central/east-central WI. Wednesday night and Thursday... As the upper trough departs Wednesday night, a weakening upper ridge will move across the central CONUS allowing for a modest zonal flow to develop over the western Great Lakes. Models are still getting a handle on the movement of the next cold front/ shortwave trough on Thursday. The ECMWF has sped up this system and is now closer to the GFS solution. Therefore, have increased the chance of precipitation a bit from the previous forecast. Max temperatures by Thursday will jump above normal with readings in the upper 70s to around 80 degrees north/near Lake MI, lower to middle 80s elsewhere. Thursday night and Friday... Precipitation chances would then increase for Thursday night into early Friday as the cold front/shortwave trough sweep east into the Great Lakes region. Much too early for specifics yet on severe potential, but any rain would be beneficial, especially over east-central WI where drought conditions still exist. Max temperatures on Friday to range from the upper 70s to around 80 degrees north/lakeside, lower to middle 80s central/east-central WI. && .AVIATION...for 06Z TAF Issuance Issued at 1046 PM CDT Fri Jun 18 2021 VFR conditions are expected through the TAF period. A mid level disturbance will bring some showers through the region overnight, which may briefly lower CIGs and visibility as it crosses in the early morning Saturday, but this is not expected to lower conditions below VFR at this time. The coverage of these showers is expected to be isolated per upstream doppler radar observations; therefore, will continue the VCSH in the TAFs instead of a tempo group as confidence in showers hitting the TAF sites is fairly low. Otherwise dry weather is expected during the day time hours on Saturday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Cooley LONG TERM......Kallas AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 235 AM CDT Sat Jun 19 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200745- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 235 AM CDT Sat Jun 19 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday afternoon into Sunday night. Some of the thunderstorms may become strong with small hail and gusty winds possible. There will be another chance of thunderstorms late Thursday into Thursday night. It is too early to determine if the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be today or tonight. LMZ521-522-541>543-200745- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 235 AM CDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Conditions hazardous to small craft are possible Sunday into Monday on both the Lake and Bay. There is a chance of thunderstorms Sunday into Sunday night and again Thursday into Thursday night. Any storms that form will pose a hazard to boaters. Cooley/Kallas
Special Weather Statement
National Weather Service Green Bay WI
431 AM CDT Sat Jun 19 2021
WIZ037>039-048-049-191015-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Brown WI-
431 AM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...NORTHWESTERN
CALUMET...NORTHERN WINNEBAGO...SOUTHEASTERN WAUPACA AND SOUTHERN
OUTAGAMIE COUNTIES UNTIL 515 AM CDT...
At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles east of Waupaca, moving east at 40 mph.
Pea size hail and winds to 45 mph will be possible with this storm.
Locations impacted include...
Appleton, Menasha, Kaukauna, Little Chute, New London, Kimberly,
Fremont, Northern Lake Winnebago, Darboy and High Cliff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4421 8889 4424 8889 4424 8898 4425 8900
4448 8889 4430 8805 4400 8828
TIME...MOT...LOC 0930Z 289DEG 47KT 4434 8884
CooleySpecial Weather Statement
National Weather Service Green Bay WI
443 AM CDT Sat Jun 19 2021
WIZ030-031-037-191045-
Waupaca WI-Shawano WI-Marathon WI-
443 AM CDT Sat Jun 19 2021
...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN...
At 442 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bevent, or 21 miles southeast of Wausau, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shawano, Clintonville, Bevent, Wittenberg, Embarrass, Navarino
Wildlife Area, Keshena, Belle Plaine, Angelica and Bonduel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4494 8937 4489 8874 4486 8874 4485 8825
4459 8831 4459 8874 4457 8874 4464 8922
4468 8923 4469 8954
TIME...MOT...LOC 0942Z 277DEG 46KT 4479 8929
KallasSpecial Weather Statement
National Weather Service Green Bay WI
533 AM CDT Sat Jun 19 2021
WIZ037>039-045-048-049-191130-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Brown WI-
533 AM CDT Sat Jun 19 2021
...STRONG THUNDERSTORM OVER CENTRAL WISCONSIN...
At 532 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Poygan, or 13 miles southeast of Waupaca, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Chilton,
Brillion, Fremont and Darboy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4409 8902 4431 8898 4431 8800 4424 8800
4424 8804 4392 8804
TIME...MOT...LOC 1032Z 278DEG 43KT 4418 8893
KallasSpecial Weather Statement
National Weather Service Green Bay WI
557 AM CDT Sat Jun 19 2021
WIZ031-037>039-191145-
Waupaca WI-Shawano WI-Outagamie WI-Brown WI-
557 AM CDT Sat Jun 19 2021
...STRONG THUNDERSTORM MOVING INTO EAST-CENTRAL WISCONSIN...
At 556 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clintonville, or 13 miles southwest of Shawano, moving east at 55
mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Green Bay, Clintonville, Pulaski, Black Creek, Embarrass, Bellevue
Town, Navarino Wildlife Area, Oneida, De Pere and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4451 8883 4469 8880 4464 8793 4463 8793
4464 8791 4463 8781 4437 8789
TIME...MOT...LOC 1056Z 277DEG 53KT 4460 8870
KallasThe Green Bay radar (KGRB), 52 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
7 hail. Local standard time, as filed.
Penny size hail fell in Clintonville.
Penny size hail fell near Navarino.
Penny size hail fell near Stockbridge.
Penny size hail fell near New London.
Penny size hail fell in Appleton.
Penny size hail fell in Kimberly.
Penny size hail fell in Two Rivers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956773, 956774, 956775, 956776, 956777, 956778, 956779.